Skip to main content
Article
Serotonin syndrome: a complex but easily avoidable condition
Psychiatry Publications and Presentations
  • Yael Dvir, University of Massachusetts Medical School
  • Patrick Smallwood, University of Massachusetts Medical School
UMMS Affiliation
Department of Psychiatry
Publication Date
5-25-2008
Document Type
Article
Subjects
Antidepressive Agents, Second-Generation; Antipsychotic Agents; Anxiety Disorders; Benzodiazepines; Bupropion; Cyclohexanols; Delayed-Action Preparations; Depressive Disorder; Drug Therapy, Combination; Female; Fluoxetine; Humans; Methadone; Middle Aged; Opioid-Related Disorders; Serotonin Syndrome; Serotonin Uptake Inhibitors; Substance Abuse, Intravenous
Disciplines
Abstract

Serotonin syndrome is a potentially life-threatening adverse drug reaction caused by excessive serotonergic agonism in central and peripheral nervous system serotonergic receptors (Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005;352:1112-1120). Symptoms are characterized by a triad of neuron-excitatory features, which include (a) neuromuscular hyperactivity -- tremor, clonus, myoclonus, hyperreflexia and, in advanced stages, pyramidal rigidity; (b) autonomic hyperactivity -- diaphoresis, fever, tachycardia and tachypnea; (c) altered mental status -- agitation, excitement and, in advanced stages, confusion (Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth 2005;95:434-441). It arises when pharmacological agents increase serotonin neurotransmission at postsynaptic 5-hydroxytryptamine 1A and 5-hydroxytryptamine 2A receptors through increased serotonin synthesis, decreased serotonin metabolism, increased serotonin release, inhibition of serotonin reuptake or direct agonism of the serotonin receptors (Houlihan D. Serotonin syndrome resulting from coadministration of tramodol, venlafaxine, and mirtazapine. Ann Pharmacother 2004;38:411-413). The etiology is often the result of therapeutic drug use, intentional overdosing of serotonergic agents or complex interactions between drugs that directly or indirectly modulate the serotonin system (Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005;352:1112-1120). Due to the increasing availability of agents with serotonergic activity, physicians need to more aware of serotonin syndrome. The following case highlights the complex nature in which serotonin syndrome can arise, as well as the proper recognition and treatment of a potentially life-threatening yet easily avoidable condition.

DOI of Published Version
10.1016/j.genhosppsych.2007.09.007
Source
Gen Hosp Psychiatry. 2008 May-Jun;30(3):284-7. Link to article on publisher's site
Related Resources
Link to Article in PubMed
PubMed ID
18433663
Citation Information
Yael Dvir and Patrick Smallwood. "Serotonin syndrome: a complex but easily avoidable condition" Vol. 30 Iss. 3 (2008) ISSN: 0163-8343 (Linking)
Available at: http://works.bepress.com/yael_dvir/1/